New Mexico, 2006Flash Flood in New Mexico, July 8, 2006
July 8, 2006 · NWS ABQ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 8, 1:35 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 8, 1:35 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SAT JUL 8 2006
.DISCUSSION...AN UPR LVL VORT MAX ROLLING ACROSS ERN AZ/WRN NM WILL
BRING A SURGE OF DRIER AIR INTO THE WESTERN HALF OF THE STATE FOR THE
OVERNIGHT HOURS. HOWEVER...OVER THE EASTERN HALF...GOOD MOISTURE
PLUME STILL BE SEEN STREAMING NORTH OUT OF OLD MEXICO. THE CENTRAL
MOUNTAIN CHAIN EAST WILL BE THE FOCAL POINT FOR MODERATE TO VERY
HEAVY RAINFALL FOR THE EVENING HOURS. AS A RESULT HAVE INCLUDED
NUMEROUS POPS ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND
ACROSS THE ENTIRE NORTHEAST QUARTER OF THE STATE THROUGH MIDNIGHT.
THE ISOLATED NATURE OF THE VERY HEAVY RAIN DOES NOT WARRANT A FLASH
FLOOD WATCH AT THIS TIME...SO WILL DEAL WITH INDIVIDUAL HEAVY RAINERS
ON A CASE BY CASE BASIS WITH MORE LOCALIZED PRODUCTS SUCH AS THE
FLS...SPS...AND SHORT TERM FORECASTS.
THE UPR LVL VORT MAX WORKING ITS WAY INTO WRN NM WILL BEGIN TO BREAK
THE UPR LVL RDG DOWN LOCATED JUST EAST OF THE STATE. AS THIS HAPPENS
A SLIGHTLY MORE ZONAL FLOW PATTERN WILL DEVELOP BRINGING SOME DRIER
MID LEVEL AIR INTO THE STATE. PLENTY OF SFC MOISTURE IN PLACE WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON AND EVENING
INTO THE EARLY PART OF NEXT WEEK...BUT HEAVY RAIN THREAT WILL BEGIN
TO DIMINISH AFTER TOMORROW. DURING THE DAY TOMORROW...HEAVY RAIN WILL
BE LESS LIKELY THAN TODAY...BUT CAN/T RULE OUT ONE OR TWO
THUNDERSTORMS PRODUCING COPIOUS AMOUNTS OF RAIN ESPECIALLY OVER THE
EASTERN PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
REMAIN IN THE FORECAST AT LEAST THROUGH THE MIDDLE OF NEXT WEEK
WITH THE CHANCES GENERALLY DIMINISHING A LITTLE MORE EACH DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 61 88 62 90 / 40 30 30 20
GALLUP.......................... 56 84 55 85 / 30 30 30 20
GRANTS.......................... 59 83 55 86 / 40 30 30 20
GLENWOOD........................ 62 92 63 93 / 30 30 30 30
CHAMA........................... 49 75 47 76 / 50 40 30 40
LOS ALAMOS...................... 58 78 53 81 / 40 50 40 40
RED RIVER....................... 45 67 42 71 / 60 40 30 40
TAOS............................ 53 77 50 84 / 60 50 30 40
SANTA FE........................ 59 80 55 84 / 30 50 40 30
SANTA FE AIRPORT................ 61 81 58 86 / 30 40 40 20
ESPANOLA........................ 64 86 57 89 / 30 40 40 30
ALBUQUERQUE HEIGHTS............. 65 86 66 90 / 30 30 40 20
ALBUQUERQUE VALLEY.............. 66 86 66 91 / 30 30 40 20
ALBUQUERQUE FOOTHILLS........... 64 85 63 89 / 30 40 40 20
ALBUQUERQUE WEST MESA........... 65 86 64 91 / 30 30 40 20
SOCORRO......................... 66 88 64 89 / 30 30 30 30
SANDIA PARK/CEDAR CREST......... 60 76 51 77 / 30 40 40 20
MORIARTY/ESTANCIA............... 56 81 57 87 / 30 40 40 20
CARRIZOZO....................... 62 86 60 88 / 60 30 30 30
RUIDOSO......................... 57 78 54 81 / 60 20 30 20
RATON........................... 55 77 54 84 / 60 50 30 30
LAS VEGAS....................... 54 76 53 82 / 60 50 40 30
ROY............................. 60 77 59 82 / 60 40 30 30
CLAYTON......................... 62 81 60 89 / 60 40 30 30
SANTA ROSA...................... 65 85 60 90 / 60 40 30 20
TUCUMCARI....................... 66 87 64 94 / 50 40 30 20
FORT SUMNER..................... 67 88 66 92 / 30 30 20 20
CLOVIS.......................... 66 88 65 94 / 20 30 20 20
PORTALES........................ 67 88 66 91 / 20 20 20 20
ROSWELL......................... 68 92 70 95 / 20 10 20 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
16
Hazardous weather outlook, Jul 8, 4:38 AM MST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT SAT JUL 8 2006
NMZ001>021-026-091200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
538 AM MDT SAT JUL 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
LOCALIZED FLASH FLOODING IS POSSIBLE TODAY. THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OF NORMALLY
DRY ARROYOS AND STREAMS AS WELL AS PONDING OF WATER IN LOW SPOTS
AND DIPS. ISOLATED STRONG STORMS MAY ALSO PRODUCE WIND GUSTS UP TO
45 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
POTENTIAL FOR LOCALLY HEAVY RAINS WILL CONTINUE THOUGH THE
WEEKEND. THESE RAINS HAVE THE POTENTIAL TO CAUSE LOCALIZED RAPID
RISES OF WATER IN NORMALLY DRY ARROYOS AND STREAMS AS WELL AS
PONDING OF WATER ON ROADWAYS. ISOLATED STRONG THUNDERSTORMS MAY
PRODUCE GUSTY WINDS UP TO 45 MPH AND SMALL HAIL.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
23
In the hours before
Special weather statement, Jul 8, 12:10 PM MST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
110 PM MDT SAT JUL 8 2006
NMZ004>007-082015-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
SANGRE DE CRISTO MOUNTAINS-
110 PM MDT SAT JUL 8 2006
...THUNDERSTORMS WITH LOCALLY HEAVY RAIN DEVELOPING OVER NORTHEAST
NEW MEXICO...
RADAR AND SATELLITE IMAGES SHOW THUNDERSTORMS WITH HEAVY RAIN FORMING
ACROSS NORTHEAST NEW MEXICO FROM NEAR LAS VEGAS NORTH TO ANGEL FIRE
AND RATON AND THEN EAST INTO THE PLAINS TOWARDS ROY AND WESTERN UNION
COUNTY.
STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND NUMBER THROUGH MID
AFTERNOON AND WILL BE CAPABLE OF PRODUCING HEAVY RAIN OF ONE HALF
TO ONE INCH IN 20 TO 45 MINUTES.
THROUGH 2 PM...STORMS OVER WESTERN UNION AND WESTERN MORA COUNTIES
SHOULD BE WATCHED FOR HEAVY RAIN THAT FILLS SMALL STREAMS AND
SHALLOW LOW WATER CROSSINGS. SOME BRIEF AND MINOR FLOWS OF MUD AND
ROCKS WILL BE POSSIBLE IN THE MOUNTAINS NORTHWEST OF LAS VEGAS AND
ACROSS THE REACHES OF THE PHILMONT SCOUT RANCH WEST OF CIMARRON.
LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE SMALL STREAM FLOOD
ADVISORIES THIS AFTERNOON.
03
Special weather statement, Jul 8, 1:19 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
219 PM MDT SAT JUL 8 2006
NMZ008-082045-
WEST CENTRAL MOUNTAINS-
...STRONG THUNDERSTORMS MOVING ACROSS INTERSTATE 40 NEAR ACOMA...
AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN FIDEL. MOVEMENT WAS
NORTH AT 20 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE CUBERO AND ENCINAL.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
Special weather statement, Jul 8, 4:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MDT SAT JUL 8 2006
NMZ002-009-090015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-
...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL RIO GRANDE VALLEY...
AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HEAVY RAINFALL.
THESE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 15 TO 20 MPH AND
WILL TRACK FROM THE WESTERN PORTIONS OF BERNALILLO AND VALENCIA
COUNTIES TOWARD THE RIO GRANDE. THE THUNDERSTORMS WILL BE PRECEDED
BY GUSTY OUTFLOWS WITH SPEEDS OF 45 TO 50 MPH. THESE THUNDERSTORMS
HAVE BEEN PRODUCING BRIEF HEAVY RAINS WITH AMOUNTS OF HALF AN INCH
TO THREE QUARTERS OF AN INCH IN 30 MINUTES. THE STORMS WILL MOVE
INTO THE REGION INCLUDING THE ALBUQUERQUE METRO AREA AND BELEN BY
AROUND 520 PM. GUSTY WINDS WILL REACH THE AREA BY 510 PM.
ADDITIONAL THUNDERSTORMS MAY DEVELOP RAPIDLY ALONG OUTFLOW
BOUNDARIES. THROUGH 600 PM...BE PREPARED FOR THUNDERSTORMS PRODUCING
GUSTY WINDS TO 50 MPH...HEAVY DOWNPOURS...AND CLOUD TO GROUND
LIGHTNING. WATCH FOR AREAS OF BLOWING DUST AND FOR SUDDEN INCREASES
AND FAST MOVING WATER ALONG LOW SPOTS IN ROADS AND DRAINAGES.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.
Local storm report, Jul 8, 5:21 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT SAT JUL 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD ALBUQUERQUE 35.12N 106.62W
07/08/2006 BERNALILLO NM NWS EMPLOYEE
1 FOOT OF WATER ACROSS ROAD AT WASHINGTON AND LOMAS
&&
KDFlash Flood, Valencia
- When
- July 8, 5:30 PM MST to 6:30 PM MST
- Where
- Valencia County, 8 mi NW of Los Lunas
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.715, -106.809 (the zone’s center; the record gives no point)
Run off from heavy rain washed out roads and culverts northwest of Los Lunas mainly over Isleta Reservation.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Nevada, July 8, 20061 death · 1 injured · 1 event
- Flash Flooding in New Mexico, July 8, 2006$800,000 · 2 events
- Lightning Strike in Florida, July 8, 20062 injured · 1 event
- Flood and Hail in Kansas, July 8, 200669 kt wind · 9 events
- Heat in California, July 8 to 10, 20063 events
- Flash Flood and Hail in New Mexico, July 8, 2006$5,000 · 1.75 in hail · 3 events
- Flash Flood and Heavy Rain in Utah, July 8, 20062 events
- Flash Flooding in Colorado, July 8, 20062 events
- Heat in California, July 8 to 9, 20061 event
- Waterspout in Gulf of Mexico, July 8, 20061 event
- Tornado in Texas, July 8, 2006F0 · 1 event
- Damaging Wind in California, July 8, 200663 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522863.